Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 114, NWS New Orleans, LA

September 23, 2005Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 23, 2005, 4:42 PM CDT for Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 4:42 PM CDT (21:42 UTC)
Expired
Sep 23, 2005, 5:15 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Livingston Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 9:55 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 232142
TORLIX
LAC063-105-232215-
/O.NEW.KLIX.TO.W.0114.050923T2142Z-050923T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHEAST OF PONCHATOULA...OR ABOUT 16 MILES SOUTHEAST OF
  HAMMOND...MOVING NORTHWEST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PONCHATOULA BY 450 PM CDT
  SPRINGFIELD AND 7 MILES SOUTHWEST OF HAMMOND BY 455 PM CDT
  LIVINGSTON BY 510 PM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3029 9037 3034 9022 3064 9063 3044 9086

$$

8
2 follow-up statements
000 
WWUS54 KLIX 232154
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 PM CDT FRI SEP 23 2005

LAC063-105-232215-
/O.CON.KLIX.TO.W.0114.000000T0000Z-050923T2215Z/
TANGIPAHOA LA-LIVINGSTON LA-
450 PM CDT FRI SEP 23 2005

...A TORNADO WARNING CONTINUES UNTIL 515 PM CDT FOR LIVINGSTON AND
TANGIPAHOA PARISHES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTH OF
PONCHATOULA...OR ABOUT 11 MILES SOUTH OF HAMMOND...MOVING NORTHWEST
AT 50 MPH.

THE TORNADO WILL BE NEAR...
  SPRINGFIELD BY 455 PM CDT
  LIVINGSTON BY 510 PM CDT

A SECOND DOPPLER DETECTED TORNADO HAS DEVELOPED 10 MILES SOUTHWEST 
OF PONCHATOULA MOVING NORTHWEST AT 50 MPH AS WELL IN THE SAME 
GENERAL PATH. 

SEEK SAFE SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3029 9037 3034 9022 3064 9063 3044 9086

$$

8
000 
WWUS54 KLIX 232157 CCA
SVSLIX

SEVERE WEATHER STATEMENT...CORRECTED FOR DIRECTION OF SECOND STORM
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 PM CDT FRI SEP 23 2005

LAC063-105-232215-
/O.CON.KLIX.TO.W.0114.000000T0000Z-050923T2215Z/
TANGIPAHOA LA-LIVINGSTON LA-
450 PM CDT FRI SEP 23 2005

...A TORNADO WARNING CONTINUES UNTIL 515 PM CDT FOR LIVINGSTON AND
TANGIPAHOA PARISHES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTH OF
PONCHATOULA...OR ABOUT 11 MILES SOUTH OF HAMMOND...MOVING NORTHWEST
AT 50 MPH.

THE TORNADO WILL BE NEAR...
  SPRINGFIELD BY 455 PM CDT
  LIVINGSTON BY 510 PM CDT

A SECOND DOPPLER DETECTED TORNADO HAS DEVELOPED 10 MILES SOUTHEAST 
OF PONCHATOULA MOVING NORTHWEST AT 50 MPH AS WELL IN THE SAME 
GENERAL PATH. 

SEEK SAFE SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3029 9037 3034 9022 3064 9063 3044 9086

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:20 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 23, 3:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT FRI SEP 23 2005

.DISCUSSION...THE FORECAST AREA REMAINS UNDER THE INFLUNCE OF
HURRICANE RITA THIS AFTERNOON AS SHE CONTINUES HER TRACK TOWARD
THE LOUISIANA AND TEXAS STATE LINE. NORTHWARD MOVING BANDS AWAY
FROM THE CENTER OF THE HURRICANE HAVE ALREADY IMPACTED MUCH OF THE
FORECAST TODAY PROMPTING SEVERAL TORNADO WARNINGS. THIS SHOULD BE
THE PATTERN FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT BEFORE
THE STORM MAKES LANDFALL EARLY SATURDAY MORNING. ONCE THE STORM
MOVES INLAND...RITA IS EXPECTED TO WEAKEN AND SLOWLY MEANDER
NORTHWARD TOWARD THE ARKLATEX REGION. THIS COULD SET THE STAGE FOR
A SIGNIFICANT RAIN EVENT ACROSS THE CENTRAL GULF COAST REGION AS
INDICATED BY MANY OF THE GLOBAL MODELS THROUGH THE WEEKEND PERIOD
AND INTO NEXT WEEK. THE REMNANTS OF RITA IS THEN PROGGED BY THE
MODELS TO GRADUALLY MOVE NORTHEAST ACROSS THE EASTERN STATES AS
HIGH PRESSURE OUT OF THE PLAINS STATES PUSHES EASTWARD INTO THE
GULF COAST REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  82  73  82 / 100 100  80  70
BTR  76  83  75  84 / 100 100  80  70
MSY  79  86  78  86 / 100 100  70  60
GPT  77  82  76  84 / 100 100  70  60
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 6 PM FRIDAY FOR LAZ034-LAZ035-LAZ036-LAZ037-
     LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     FLOOD WATCH THROUGH SUNDAY FOR LAZ034-LAZ035-LAZ036-LAZ037-
     LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     INLAND TROPICAL STORM WARNING INTO SATURDAY FOR LAZ034-
     LAZ035-LAZ036-LAZ037-LAZ038-LAZ040-LAZ046-LAZ047-LAZ048-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

     TROPICAL STORM WARNING INTO SATURDAY FOR LAZ038-LAZ040-
     LAZ050-LAZ056-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     WIND ADVISORY INTO SATURDAY FOR LAZ039.

GM...TORNADO WATCH UNTIL 6 PM FRIDAY FOR GMZ530-GMZ550-GMZ555.

     TROPICAL STORM WARNING INTO SATURDAY FOR GMZ530-GMZ550-
     GMZ555-GMZ570-GMZ575.

MS...FLOOD WATCH THROUGH SUNDAY FOR MSZ068-MSZ069-MSZ070-MSZ071-
     MSZ077-MSZ080-MSZ081-MSZ082.

     INLAND TROPICAL STORM WARNING INTO SATURDAY FOR MSZ068.

     WIND ADVISORY INTO SATURDAY FOR MSZ069-MSZ070-MSZ071-
     MSZ077-MSZ080-MSZ081-MSZ082.

     TORNADO WATCH UNTIL 6 PM FRIDAY FOR MSZ077-MSZ080-MSZ081-MSZ082.

GM...TORNADO WATCH UNTIL 6 PM FRIDAY FOR GMZ530-GMZ550-GMZ555.

     TROPICAL STORM WARNING INTO SATURDAY FOR GMZ530-GMZ550-
     GMZ555-GMZ570-GMZ575.
&&

09
Hazardous weather outlook, Sep 23, 10:30 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT FRI SEP 23 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1030 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TROPICAL STORM CONDITIONS...
A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOUISIANA COAST FROM
EAST OF MORGAN CITY TO THE MOUTH OF THE PEARL RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS AND AN INLAND TROPICAL STORM WIND WARNING
IS IN EFFECT FOR INLAND AREAS OF SOUTHEAST LOUISIANA. TROPICAL STORM
CONDITIONS ARE EXPECTED ALONG THE COAST AND INLAND THIS AFTERNOON
AND TONIGHT. REFER TO THE LATEST HURRICANE LOCAL ACTION STATEMENTS
REGARDING HURRICANE RITA IN THE WARNING AREAS.

...SEVERE WEATHER...
A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA...THE
MISSISSIPPI GULF COAST AND THE ADJACENT COASTAL WATERS THROUGH 600
PM. ISOLATED TORNADOES ARE POSSIBLE ACROSS THE WATCH AREA AS BANDS
FROM HURRICANE RITA MOVE INLAND.

...COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOR THE ENTIRE MISSISSIPPI
COAST. TIDES ARE EXPECTED TO INCREASE TODAY AND REACH 4 TO 5 FEET
ABOVE NORMAL.

...HEAVY RAINFALL...
A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND
SOUTHWEST AND COASTAL MISSISSIPPI THROUGH SATURDAY. RAINFALL AMOUNTS
OF 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE EXPECTED IN THE
WATCH AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRINGE AFFECTS FROM HURRICANE RITA WILL CONTINUE THROUGH LANDFALL
EARLY SATURDAY MORNING...FOLLOWED BY A HEAVY RAIN THREAT FROM A SLOW
MOVING AND DECAYING HURRICANE OVER EAST TEXAS AND WEST LOUISIANA
THROUGH NEXT TUESDAY. THERE WILL BE A POTENTIAL FOR RAINFALL AND
RUNOFF FLOODING THROUGH NEXT WEEK...DEPENDING ON THE FUTURE TRACK OF
RITA AND ORIENTATION OF RAIN BANDS OVER THE OUTLOOK AREA...MAINLY IN
LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF HURRICANE RITA AND HURRICANE
KATRINA RECOVERY IS REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:52 AM CDTFlash Flood WarningLIXOrleans, Saint Bernard6 hr
Sep 23, 10:00 AM CDTTornado WarningLIXAscension, Saint Charles, Saint James, Saint John the Baptist30 min
Sep 23, 10:34 AM CDTTornado WarningLIXAscension, Iberville, Saint James26 min
Sep 23, 10:39 AM CDTTornado WarningLIXAssumption, Lafourche, Saint James36 min
Sep 23, 10:44 AM CDTTornado WarningLIXSaint Charles, Saint James, Saint John the Baptist31 min
Sep 23, 11:11 AM CDTTornado WarningLIXOrleans19 min
Sep 23, 11:17 AM CDTTornado WarningLIXTerrebonne28 min
Sep 23, 11:54 AM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Saint John the Baptist36 min
Sep 23, 1:00 PM CDTTornado WarningLIXJefferson, Orleans, Plaquemines, Saint Charles30 min
Sep 23, 1:24 PM CDTTornado WarningLIXEast Baton Rouge, Livingston36 min
Sep 23, 1:26 PM CDTTornado WarningLIXAscension, Livingston34 min
Sep 23, 2:09 PM CDTTornado WarningLIXAssumption, Lafourche, Saint James, Terrebonne36 min
Sep 23, 2:21 PM CDTTornado WarningLIXSaint Tammany24 min
Sep 23, 3:33 PM CDTTornado WarningLIXLafourche, Saint James27 min
Sep 23, 5:14 PM CDTTornado WarningLIXLivingston, Tangipahoa31 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.